My son is 13 and this past weekend was feeling depressed he just started to cry andsaid that does not know why he just felt like staying in bed for the whole day. We would not let him do that we tried to do thing that we thought would make him happy. He has been taking Vyvanse for the last 3 years and never had a problem with him and this medication. Has anyone experienced anything like this themselves or with their child? Please help? thank you
My son is 18. has been on Vyvanse for 2 years. Although he doesn't cry or not want to get out of bed, he is not the same. He was a teen who always laughed, fooled around, and smiled. He just seems so "flat" . No emotions. No more smiles.
My 18 year old has been on Vyvanse for two 1/2 years. He is in his first year of college, away from home. He is having trouble making friends and comes home every weekend. He is often depressed and has been crying more, as well as, wanting to stay in bed. Unlike your son, mine has never been "happy". I think he has a "social anxiety disorder" and it is really hard on him to make friends at school. He sees his doctor next month. Prior to Vyvanse he was on Concerta, which caused him to feel weird, lose too much weight, and get no sleep at all. Vyvanse has seemed to be very helpful, but I too am worried about the depression.
My 18 yr son has developed a vocal tic being on Vyvanse. his DR. lowered the dose and it was much better. Now, he has developed a facial muscle tic( twitch). Has anyone ever experienced this with their child. His neurologist said that there is a possibility that tics can become permanent. My son is resistant to change meds again, being the Vyvanse helps his ADHD. Any suggestions??
While any of the stimulant medications can increase depressive symptoms. It's important to pay attention to this change in your son's mood and take him to a mental health professional for an assessment.
Children diagnosed with attention deficit/hyperactivity disorder (ADHD) at early are more likely to suffer from depression as adolescents than those who did not have ADHD according to a long-term study published in the October issue of the Archives of General Psychiatry. Although it was an uncommon occurrence, the children with ADHD also were somewhat more likely to think about or attempt suicide as adolescents. The study, performed by researchers at the University of Chicago and the University of Pittsburgh, followed 123 children diagnosed with ADHD at age 4 to 6 for up to 14 years, until they reached ages 18 to 20. It compared them with 119 children from similar neighborhoods and schools, matched for age, sex, and ethnicity. The researchers found that 18 percent of children diagnosed early with ADHD suffered from depression as adolescents, about 10 times the rate among those without ADHD. Children with early ADHD were five times as likely to have considered suicide at least once, and twice as likely to have made an attempt.
ADHD has a high prevalence in my family; all of my nuclear family has now been diagnosed with ADHD symptoms, but as of 5 years ago, my younger brother was the only person with disruptive behavior and, as such, at 12 he was the only one diagnosed and medicated. Though this seems positive, the message he received when medicated was, "there is something wrong with you and you need this medicine to fix it." Most 12 year olds do not have the coping skills to deal with this, especially when ADHD intensifies emotions. He is struggling with self-worth issues at the moment, and he is 17.
In contrast, I went through high school with undiagnosed ADHD, and though it was difficult, I never once felt that there was something wrong with me. Different maybe, but not wrong.
Because my self worth was never challenged, I believe, I could push through what were often excruciatingly difficult situations because I thought I could. I graduated in the top 10% of my high school; I went to an incredibly prestigious college, and am now a teaching fellow in a very very competitive program. I have been identified by many as a "high achiever."
I have esteem issues, as most people with disorders do, but the fact that I recognized my difficulties as an adult and sought my own diagnosis and treatment makes medication and therapy empowering. I finally have answers to why many activities were so hard growing up.
I do not think I would have done well if I had been "diagnosed" (or told that I needed medication) when I was younger. Children with ADHD receive messages louder and often in different ways than we may intend to send them.
Teach your child the skills that will lead them to success. Give them organization systems (which I learned from friends when I got to college; during the tough times, I wrote the directions to simple tasks like getting ready in the morning or how to take notes on lists and posted them to the front of doors and folders so I would see them when I did that task). Teach them to use their watch; teach them the purpose for the computer and how it can be beneficial but also very destructive to productivity.
And be honest, many things will be more difficult for them than others, but with ADHD they have an unrestricted flow of creative ideas, something very very few people have. Many successful people are successful because of this disorder including the CEO of JetBlue airlines (he's written many articles on the subject). Many historical artists, including a large quantity of poets, painters and sculptors couldn't have completed what they did without the "hyperfocus" that comes with ADHD.
I am a psychiatric social worker specializing in children/adolescents for over 20 years. I've spent time working in a child/ adolescent acute care psychiatric inpatient unit among other settings. I could not disagree with you more.
Children with untreated ADHD can experience so many failures both academically and socially that result in not only poor self esteem but co-existing disorders including depression.
IMO, one should not generalize on how to treat ADHD in others from one's own family experiences.
However, I have those as well. I have two sons, one with ADD and one with ADHD. The oldest (ADD) was able to function very well with environmental supports and strategies to help improve his executive functioning.
The youngest is effected much more and requires both environmental supports and medication. He is very happy and successful both academically and socially.....that would not be so without medication.
Neither have self esteem issues. The oldest was valedictorian in high school and the youngest (age 13) just had a very successful Bar Mitzvah, conducting the whole service and chanting in Hebrew. He is also working towards his Eagle rank in the Boy Scouts and sings in the advanced choir.
Everyone has challenges in some way or another. A child with ADHD is no different and the condition can be explained to him/her in a way he/she can understand without feeling "damaged."
Dr. Quinn, my son's depression type symptoms only appeared when taking stimulant medication for ADHD. I do not believe he has true depression, only medication induced. The stimulants have helped his ADHD considerably, but unfortunately they are not worth the depressive side effects. He also also tried non-stimulant meds and they do the same thing. Do you ever have luck adding on a SSRI (depression med) to the stimulant to alleviate/counteract depressive side effects? Thanks so much. Julie
Have you looked into light therapy? I just got my 13 year old a dawn simulator that goes on while he is sleeping and increases in intensity until the alarm goes off. In just a few days, I can see a big difference in his mood when he gets up. This is a tough time of year for him, waking up when it is dark out, not enough daylight when he gets home from school/activities. You may want to ask your Doc. Good luck.
My son is 17 years old. He was diagnosed with ADD in 2nd Grade. He is currently a junior in high school. He has been taking regular Focalin (not time release) every 4 hours since he was young and the only real side affect is not eating on medication then starved when it wears off. So, maybe this medication can assist with ADHD as well since both are closely related.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.